Arkansas, 2023

Hail and Damaging Winds in Arkansas, June 5, 2023

June 5, 2023 · NWS LZK · 5 events in 4 counties and zones

A surface low pressure center moved into the far southwestern portion of the state. At the upper levels ridging was positioned across the Southwestern United States and the opportunity presented itself for thunderstorm development ahead of the trough that was placed across the Central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A surface low pressure center moved into the far southwestern portion of the state. At the upper levels ridging was positioned across the Southwestern United States and the opportunity presented itself for thunderstorm development ahead of the trough that was placed across the Central Plains. The severe storms that developed posed a severe wind and hail threat across the central and northern parts of Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 5, 1:35 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 5, 1:35 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
235 PM CDT Mon Jun 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 233 PM CDT Mon Jun 5 2023

Latest data from local radars indicate widely scattered, single cell
convection affecting the forecast area this afternoon. A subjectively
analyzed boundary from near Mountain Home, to Batesville, to
Marianna appears to be supporting an increase in convective coverage
in that area.

Once again, expect a decrease in coverage with the loss of solar
heating early this evening.

The previously mentioned boundary should wash out overnight.

Similar, afternoon and early evening convective development is
expected for Tuesday and Wednesday.

Above normal afternoon temperatures are again expected during this
period.

&&

.LONG TERM...
(Wednesday Night through next Monday)
Issued at 233 PM CDT Mon Jun 5 2023

To begin the period, high pressure remains over the state bringing
the chance for afternoon/evening thunderstorms most days. That
summer pattern we have been in as of late will likely continue
through much of the period with slight changes coming Friday into
the weekend. Models are hinting at the possibility of a backdoor
cold front moving into the state Friday evening into Saturday. While
temperatures will likely remain summer-like...RH values would likely
decrease into the 30s and 40s. This would make it feel much more
comfortable outside for next weekend. This backdoor cold front will
also bring a better chance of rain chances across the state,
although a washout is not expected.

In regards to QPF amounts...it really just depends where storms
develop. However, through the period, QPF amounts will remain on the
low side...probably no more than 0.25-0.50 inches for locations who
see pop-up showers. Most areas around the state will probably go
through much of the period without seeing any rain at all,
especially for central and eastern parts of the state. Any
thunderstorms that do form have a low chance of becoming
severe...although small hail and gusty winds cannot be ruled out.

High temperatures will mostly be in the mid 80s to lower 90s across
the state, although southern locations could get close to the mid
90s. Overnight lows will be in the 60s to lower 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1206 PM CDT Mon Jun 5 2023

Widely scattered single cell convection again expected across the
forecast area between 20-01z. VFR conditions are expected
otherwise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     63  92  63  94 /  10  10  10  10
Camden AR         65  89  64  90 /  20  30  20  20
Harrison AR       60  89  61  90 /  10  20  10  20
Hot Springs AR    64  92  65  93 /  20  20  20  20
Little Rock   AR  68  93  68  95 /  20  20  10  10
Monticello AR     67  91  67  92 /  20  30  20  10
Mount Ida AR      62  90  61  92 /  20  30  20  20
Mountain Home AR  61  89  61  92 /  10  10  10  20
Newport AR        66  92  65  95 /  10  10  10  10
Pine Bluff AR     67  91  67  94 /  20  20  20  10
Russellville AR   65  92  64  93 /  20  20  10  20
Searcy AR         66  92  64  95 /  20  10  10  10
Stuttgart AR      68  91  68  94 /  20  20  10  10

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...55
LONG TERM....233
AVIATION...55
Hazardous weather outlook, Jun 5, 12:40 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
140 PM CDT Mon Jun 5 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-061000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
140 PM CDT Mon Jun 5 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms will be capable of brief gusty
winds, and dangerous lightning through early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation is not anticipated.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

55

In the hours before

Special weather statement, Jun 5, 12:31 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Little Rock AR
131 PM CDT Mon Jun 5 2023

ARZ025-051900-
Jackson AR-
131 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southeastern Jackson
County through 200 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Algoa, or 10 miles southeast of Newport, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grubbs...                         Algoa...
McFadden...                       Beedeville...
Amagon...                         Weldon...
Balch...                          Blackville...
Shoffner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 9105 3543 9124 3544 9125 3544 9127
      3546 9131 3569 9104 3539 9104
TIME...MOT...LOC 1831Z 012DEG 11KT 3555 9108

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

233
Special weather statement, Jun 5, 12:41 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Little Rock AR
141 PM CDT Mon Jun 5 2023

ARZ042-141-238-241-051915-
Yell Excluding Northwest AR-
Northern Montgomery County Higher Elevations AR-Garland AR-
Central and Eastern Montgomery County AR-
141 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northwestern Garland
and northeastern Montgomery Counties through 215 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Lake Ouachita State Park, or 15 miles northeast of
Mount Ida, moving southwest at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Avant...                          Crystal Springs Landing...
Mt Tabor...                       Fannie...
Crystal Springs...                Story...
Washita...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3479 9342 3470 9323 3449 9334 3463 9361
TIME...MOT...LOC 1841Z 028DEG 5KT 3467 9340

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

233
Special weather statement, Jun 5, 1:30 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Little Rock AR
230 PM CDT Mon Jun 5 2023

ARZ033-034-052000-
White AR-Woodruff AR-
230 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northwestern
Woodruff and eastern White Counties through 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hurricane Lake WMA, or near Augusta, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Augusta...                        Bald Knob...
Russell...                        West Point...
Pryor...                          Hurricane Lake WMA...
Bradford...                       Worden...
Velvet Ridge...                   Gregory...
Fitzhugh...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3543 9130 3514 9131 3513 9162 3543 9163
TIME...MOT...LOC 1930Z 090DEG 14KT 3523 9140

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Cavanaugh
Special weather statement, Jun 5, 1:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Little Rock AR
239 PM CDT Mon Jun 5 2023

ARZ047-052015-
Monroe AR-
239 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central Monroe
County through 315 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Grove, or 7 miles east of Clarendon, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarendon...                      Holly Grove...
Blackton...                       Pine City...
Monroe...                         Lawrenceville...
Duncan...                         Louisiana Purchase State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3450 9119 3469 9132 3479 9113 3477 9110
      3474 9110 3473 9105 3459 9105
TIME...MOT...LOC 1939Z 327DEG 9KT 3468 9118

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

233

The radar

The Little Rock radar (KLZK), 95 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, White

When
June 5, 1:45 PM CST
Where
White County, 2.15 mi SSE of Bradford
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.390, -91.460

Hail was estimated to be penny-sized near Bradford.

Thunderstorm Wind, Van Buren

When
June 5, 2:26 PM CST
Where
Van Buren County, 1.32 mi ENE of Chalk
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
35.540, -92.250

An outbuilding was blown across a highway into a group of trees on the other side of the highway. Roofing material was blown onto trees and powerlines resulting in both the trees and powerlines being knocked down.

Thunderstorm Wind, Conway

When
June 5, 3:50 PM CST
Where
Conway County, 0.56 mi E of Cleveland
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
35.420, -92.710

Multiple trees were blown down in Cleveland.

Thunderstorm Wind, Conway

When
June 5, 4:00 PM CST
Where
Conway County, Jerusalem
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.400, -92.820

Numerous trees were blown down in Jerusalem.

Thunderstorm Wind, Yell

When
June 5, 5:00 PM CST
Where
Yell County, 1.32 mi ENE of Prosperity
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
35.160, -93.150

Several trees were blown down south of Dardanelle near the community of Prosperity.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100291, 1100290, 1100292, 1100293, 1100294.